My boyfriend is taking metronidazole. He has bad hallucinations and gets easily agitated. He is saying stuff off the wall. He stopped taking them Sunday. Which was the fourth day. Today is Tuesday. Last night he finally got some rest but he is still hallucinating. I’m not sure what to do and he also uses marijuana. I’m not sure if that triggered something?
Although Flagyl (metronidazole) is generally well tolerated, it does have a small risk of causing adverse central and peripheral nervous system effects. These effects are more commonly associated with metronidazole given via injection, but have been reported in those taking oral dosage forms as well.
It is important to discuss the side effects you are experiencing with the doctor. The prescribing information for metronidazole specifically points out the following:
"The appearance of abnormal neurologic signs and symptoms demands the prompt evaluation of the benefit/risk ratio of the continuation of therapy"
The central nervous system side effects of metronidazole are considered the most serious adverse reactions reported in patients. Symptoms are wide ranging, but can include:
- Physical instability
- Sporadic eye movement
If any of the above occur on metronidazole, the drug should be stopped, with the effects reported immediately to the physician.
It is certainly possible that the effects that are being experiencing are unrelated to metronidazole, but it is important to be evaluated to be sure.